Opioid Overdose and Poisoning

If this is an emergency, call 911Opioids are drugs that relieve pain and slow the body down. They may be prescribed or used illegally to reduce pain, manage opioid dependence or produce a state of euphoria/relaxation. Common opioids include heroin, fentanyl, morphine, methadone, codeine and oxycodone. Opioid drugs can also be very addictive. When a person is addicted to an opioid, they can feel very sick without the drug in their body. This is often referred to as withdrawal.

Opioid drugs affect the part of your brain that controls your breathing. When you take more opioids than your body can handle (overdose), your breathing slows. This can lead to unconsciousness and even death.

Some people knowingly take opioid drugs, including prescription and illegal opioids, and may overdose. Other people may take drugs such as cocaine, fake (counterfeit) pills, crystal methamphetamine, ketamine, ecstasy, MDMA, or LSD, that have been poisoned with strong opioid drugs.

Very strong drugs like carfentanil make opioid overdose and poisoning more likely because a very small amount (less than a grain of sand) can be a lethal dose.

Opioid overdose and poisoning are occurring among people who take drugs. People who do not take drugs are at extremely low risk for overdose or poisoning.

Manitoba Health, Seniors and Active Living have a number of resources and programs aimed at reducing illness and death associated with overdose. This includes the Take-Home Naloxone program.

Manitoba Health, Seniors and Active Living
Mental Health and Addictions
300 Carlton Street
Winnipeg MB R3B 3M9
ph: (204) 786-7101